Colorado, 2016

Hail in Colorado, September 4, 2016

September 4, 2016 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced large hail, ranging from nickel to golfball size, across parts of Morgan, Phillips and Sedgwick Counties. Damage to home and vehicles was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging from nickel to golfball size, across parts of Morgan, Phillips and Sedgwick Counties. Damage to home and vehicles was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 4, 2:35 PM MST, 49 minutes earlier.

Area forecast discussion, Sep 4, 2:35 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 PM MDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 305 PM MDT Sun Sep 4 2016

Convective cloudiness and convection are somewhat sparse over the
CWA this afternoon. The best concentrations are over the
northeastern plains and Jackson county in the northwestern CWA.
There is a significant boundary pushing northward almost to the
southern Weld county border. it is also well into southern
Washington county. dew points behind it are in the mid 30s to
lower 40s F, with 50s and lower 60s to the north and northeast of
it. Models keep 70-90 knot southwesterly flow aloft over the CWA
tonight and Monday. Upward energy is progged for the CWA tonight
and Monday, on the QG Omega fields. The boundary level winds
should be a combination of southwesterly downsloping and normal
drainage patterns over night. It looks like south-southwesterly
winds will dominate on Monday. After the current convective
cloudiness dissipates later this evening, moisture will be pretty
sparse over the CWA the rest of tonight and Monday. The
precipitable water values dry out significantly overnight and
Monday into the 0.25 to 0.60 inch range over all the CWA. There is
some CAPE around this evening, but it mostly relegated to the
eastern half of the plains. There is little to no CAPE over the
CWA on Monday. a The QPF fields have a bit of measurable rainfall
this evening, then there is nothing through Monday at 00Z. For
pops, will go with 10-30%s this early evening, then nothing
through Monday afternoon. For temperatures, Monday's highs will be
0-1.5 C warm then today's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM MDT Sun Sep 4 2016

A drying trend looks to be in store for the state after a final
surge of moisture on Tuesday. Water vapor satellite imagery has
been trending towards a drier flow pattern aloft as an upper
trough develops over the Pacific Northwest. The plume of moisture
that has been arcing across Arizona and into Colorado for the past
few weeks looks like it will be cut off after Tuesday. The upper
trough axis which develops over the next day or so is then
forecast to remain over the Great Basin through Wednesday morning
at which time it shears out and a zonal flow pattern establishes
itself through the end of the week. Septembers are often a dry
month for Colorado, and it appears this is the start of this
year's dry pattern. On Tuesday, the last of the subtropical
moisture over the state will interact with a weak cold front and
an upper level southwesterly jet to produce a round of afternoon
showers and thunderstorms. After Tuesday evening, each of the
synoptic models show a much drier airmass spreading over the state
under the increasing westerly flow aloft. This will return
temperatures slightly warmer than normal for the latter half of
the week. A passing trough embedded in the westerly flow will move
over Wyoming on Friday which will bring a little cooler
temperatures by Friday afternoon. Not sure how much moisture will
accompany this trough, so will not mention any chance of showers
yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 305 PM MDT Sun Sep 4 2016

It looks like south or south-southwesterlies will prevail from
now through 15Z Monday morning. There could be an outflow from
convection until 03Z this evening. There should be no ceiling
issues.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Dankers
AVIATION...RJK
Hazardous weather outlook, Sep 4, 10:26 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1126 AM MDT SUN SEP 4 2016

COZ030>051-051730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1126 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTIANS AND FAR EASTERN PLAINS THIS AFTERNOON AND EARLY
EVENING. THERE WILL BE A SLIGHT CHANCE OVER THE REST OF THE
FORECAST AREA.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
NORTHEAST CORNER OF COLORADO DUE TO HIGHER DEWPOINTS AND A MORE
UNSTABLE AIRMASS. BY MID EVENING MOST THUNDERSTORMS WILL HAVE
MOVED EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHWEST FLOW ALOFT WILL USHER IN A DRIER AND WARMER AIRMASS
ALONG WITH BREEZY CONDITIONS FOR LABOR DAY. ON TUESDAY...MANY
AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH
THE PASSAGE OF A WEAK COLD FRONT. DRIER AND WARMER CONDITIONS WILL
RETURN FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OF THE FAR NORTHEASTERN PLAINS
AFTER 2 PM.

In the hours before

Local storm report, Sep 4, 10:48 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1148 AM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 SE AKRON             40.09N 103.12W
09/03/2016  M3.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            ROOF AND VEHICLE DAMAGE W/ 1.25 INCHES OF RAINFALL.

0640 PM     HAIL             2 SSW AKRON             40.13N 103.23W
09/03/2016  M2.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            STRONG WINDS ALSO REPORTED ALONG WITH TWO BRIEF FUNNEL
            CLOUDS.

0630 PM     HAIL             7 SE AKRON              40.09N 103.12W
09/03/2016  E2.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

            STRONG WIND AND HEAVY RAIN ALSO OBSERVED.

0430 PM     TSTM WND GST     9 W PEETZ               40.97N 103.29W
09/03/2016  M60.00 MPH       LOGAN              CO   TRAINED SPOTTER

            IN ADDITION TO 1.50 INCHES OF RAINFALL.

0414 PM     HAIL             2 N PAWNEE PASS         40.66N 103.48W
09/03/2016  E1.00 INCH       LOGAN              CO   TRAINED SPOTTER

&&

JK
Special weather statement, Sep 4, 3:05 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT SUN SEP 4 2016

COZ039-043-042245-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
405 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN LONGMONT...OR 28 MILES SOUTHWEST OF GREELEY...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONGMONT...FIRESTONE...BERTHOUD...MEAD AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4020 10490 4007 10516 4017 10525 4026 10513
      4026 10506 4032 10505 4033 10504
TIME...MOT...LOC 2204Z 222DEG 20KT 4014 10514

BAKER

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Phillips

When
September 4, 3:24 PM MST
Where
Phillips County, 6.64 mi SSE of Holyoke Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.500, -102.200

Hail, Morgan

When
September 4, 4:00 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.270, -103.790

Hail, Morgan

When
September 4, 4:01 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Hail, Sedgwick

When
September 4, 4:02 PM MST
Where
Sedgwick County, 12.15 mi SE of Julesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.100

Hail, Morgan

When
September 4, 4:21 PM MST
Where
Morgan County, 2.22 mi ENE of Brush Muni Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.280, -103.540

Hail, Morgan

When
September 4, 4:30 PM MST
Where
Morgan County, 2.07 mi N of Hillrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -103.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657193, 657194, 657195, 657196, 657197, 657198.